What is the withdrawal syndrome of SSRIs?

SSRI withdrawal syndrome appears when the administration of these drugs is abruptly withdrawn, especially after a treatment of four to six weeks.

In this sense, SSRI antidepressant withdrawal syndrome occurs when you stop taking the antidepressant abruptly because The organism cannot adapt to that sudden decrease in the level of serotonin in the synaptic space.

SSRIs, selective serotonin reuptake inhibitors, They are a group of medications that are used to treat depression. Serotonin is a substance that nerves use to send messages to each other, a neurotransmitter.

The specific mechanism of action of serotonin reuptake inhibitors, is to slow down the reuptake process of this neurotransmitter, whereby the nerve cells that secrete serotonin get it back.

Symptoms of SSRI withdrawal symptoms

As consequence of the sudden increase in serotonin, the symptoms of SSRI withdrawal symptoms appear, which generally last a few weeks. Among the symptoms that may appear are:

In addition, flu-like symptoms may appear, such as sore muscles and chills. Another important aspect to keep in mind is that symptoms of depression may come back after stopping an antidepressant. In fact, sometimes it is difficult to differentiate between withdrawal symptoms and depression symptoms.

To minimize the risk of withdrawal from SSRIs, talk to your doctor before you stop taking an antidepressant. Normally, your doctor will recommend you gradually reduce the dose of the antidepressant for several weeks or more. Thus, your body adapts to the absence of the medication.

But nevertheless, In some cases, another antidepressant or other medication may be prescribed in the short term to help relieve symptoms. In this way, we help the body to adapt gradually to the changes.

Discover: Serotonin: importance and functions

Evidence on SSRI withdrawal syndrome

An analysis of adverse reactions to SSRIs notified in the United Kingdom showed that Withdrawal symptoms were most frequently reported with paroxetine than with other drugs in the group such as sertraline, fluvoxamine and fluoxetine.

According to these studies, it seems that the variation in the incidence of SSRI withdrawal syndrome is related to pharmacokinetic characteristics of each drug antidepressant

Specifically, drugs such as paroxetine, whose elimination half-life is relatively short, over 21 hours, together with the fact that their metabolites are not active, favor the onset of the symptoms of SSRI withdrawal symptoms.

But neverthelessWith drugs such as fluoxetine it is more difficult for withdrawal symptoms to appear of the SSRIs. This is because it has a long elimination half-life, between two and three days. Further, your metabolites are active and have a elimination half-life of 6 to 9 days.

It is necessary to be attentive to the possible risk of appearance of the symptoms of this syndrome when the antidepressant treatment is stopped abruptly. Also consider what antidepressant it is and what pharmacokinetic characteristics it has.

However, when removing any antidepressant from this group, It is advisable to reduce the dose gradually in order to avoid these disorders. Especially with drugs that have a shorter elimination half-life, such as paroxetine.

You may also be interested: 9 amazing effects associated with a low serotonin level

conclusion

When the administration of a selective serotonin reuptake inhibitor (SSRI) is abruptly discontinued, SSRI withdrawal symptoms may occur. The syndrome can manifest itself with symptoms such as vertigo, paraesthesia, tremor, nausea, anxiety, palpitations, sleep disorders, irritability, agitation and headache.

Studies indicate that the withdrawal syndrome of SSRIs it is more common when antidepressants are abruptly withdrawn with a short elimination half-life, and even more so if your metabolites are inactive.

Add a Comment

Your email address will not be published. Required fields are marked *